Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 29, NWS Albuquerque, NM

September 9, 20205 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Sep 9, 2020, 1:56 PM MDT for 5 counties in New Mexico. It took effect at Sep 9, 2020, 6:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 1:56 PM MDT (19:56 UTC)
In effect from
Sep 9, 2020, 6:00 PM MDT
Expired
Sep 10, 2020, 1:43 AM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS75 KABQ 091956
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
156 PM MDT Wed Sep 9 2020

NMZ219-101000-
/O.NEW.KABQ.WI.Y.0029.200910T0000Z-200910T1000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
156 PM MDT Wed Sep 9 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM MDT
THURSDAY...

* WHAT...East winds 25 to 35 mph, with gusts to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro
  Area, especially below canyons.

* WHEN...From 6 PM this evening to 4 AM MDT Thursday. Winds
  peaking around midnight.

* IMPACTS...Gusty winds will blow around unsecured objects. A few
  power outages are possible. Strong crosswinds on Interstate 25
  are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
084 
WWUS75 KABQ 100743
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
143 AM MDT Thu Sep 10 2020

NMZ219-100845-
/O.CAN.KABQ.WI.Y.0029.000000T0000Z-200910T1000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
143 AM MDT Thu Sep 10 2020

...WIND ADVISORY IS CANCELLED...

The east canyon wind in the Albuquerque Metro area has decreased
in speed early this morning. Though breezy conditions will persist
through the morning hours, winds are expected to remain below
advisory level. Therefore, the Wind Advisory is cancelled. 

$$

34

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Sep 9, 12:09 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 9, 12:09 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1209 PM MDT Wed Sep 9 2020

.UPDATE...
Another update at noon to expire the Winter Weather Advisories across
the Far NE and NE Highlands. Snowfall has largely ended and
temperatures are reading above freezing. HRRR and HREF are showing
another round of precipitation stretching NE into northern mountains
around 22z-00z this afternoon. Models keep this going a bit longer
until around 06z, but with impacts starting to wind down.

&&

.PREV DISCUSSION...1151 AM MDT Wed Sep 9 2020...
.AVIATION...
18Z TAF CYCLE
Widespread MVFR to IFR impacts will continue the next 24 hrs at all
terminals. Cold and moist northeast to easterly surface flow across
NM will interact with strong lift associated with an upper low near
the Four Corners region today. A large slug of RA will redevelop from
southwest to northeast across central NM aft 20Z then spread slowly
north and east tonight. The greatest impacts will occur btwn 00Z and
06Z with the heaviest precip, low cigs, and IFR vsbys. Snow will also
develop again in the high terrain. East winds will continue at KABQ
with a few hours in the 35-40 kt range again this evening.

Guyer

&&

.PREV DISCUSSION...912 AM MDT Wed Sep 9 2020...
.UPDATE...
Update was done at 9 am to expire the Freeze Warning across the Santa
Fe Metro area, Espanola Valley, and Northeast Plains. All but one
site (Clines Corners), were reading above freezing at the 14z ob. MOS
Guidance shows Clines Corners will be warming above the freezing mark
within the hour.

&&

.PREV DISCUSSION...555 AM MDT Wed Sep 9 2020...
.AVIATION...
12Z TAF CYCLE
Poor visibility and low clouds with MVFR/IFR conditions at the
terminals as precipitation continues. A strong east canyon/gap wind
will continue to impact KABQ with not much let-up until midday.
Widespread mountain obscurations in sn and br will likely persist
through the end of the TAF period.

&&

.PREV DISCUSSION...318 AM MDT Wed Sep 9 2020...
.SYNOPSIS...
The storm system centered over the Four Corners will continue to
bring rounds of much needed precipitation to the Land of Enchantment
through Thursday. The Northern Mountains and adjacent highlands will
continue to see snow today, but rain will be the rule elsewhere. The
worst of the winds have passed, however, strong easterly winds will
continue through the day and may strengthen again this evening in the
Rio Grande Valley, with gusts near 50 or 55 mph possible in
Albuquerque. The storm system will finally eject toward the northeast
late Thursday night, and drier air will move into New Mexico. After
record cold today, temperatures will gradually warm through the
weekend with minimal precipitation chances.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Brrr. What happened to summer? Well it's technically still summer
until September 20, but it sure feels like fall this morning.
Temperatures are 20 to 40 degrees colder than they were at this time
yesterday across central and eastern areas. We are in store for a
chilly day with plenty of cloud cover, occasional rain and higher
elevation snow, and gusty winds making it feel even chillier. Highs
will be way below normal, around 40 degrees below normal in the
east. Record minimum high temperatures will be set at dozens of
sites.

The upper closed low northwest of the Four Corners region will drift
south into northern AZ, then ease back to the Four Corners tonight
and move into CO Thursday. Tonight will be quite chilly again with
lows near to a little above what they are this morning. Rain and snow
will continue off and on tonight and Thursday as additional bands of
precipitation rotate around the upper low. Highs Thursday will be 5
to 15 degrees higher than today, but still well below normal.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
By Thursday night, drier air will move in aloft as the upper level
low starts to eject toward the NNE. This drier air will slowing
diminish any remaining precipitation through the night, though low
clouds will likely remain in place through Friday morning. Low
temperatures will warm up several degrees.

The last vort max associated with this system will swing through the
state on Friday, but the drier air aloft is still expected to limit
convection. There is some low level moisture advection across
southern portions of the area, which could allow for isolated showers
and thunderstorms across the southwest and south central mountains
during the afternoon. But overall, a fairly quiet day in store with
high temperatures remaining a few to several degrees below normal.
More of the same for Saturday as even drier air moves in from the
north, though temperatures will be getting closer to normal for mid
September. Early next week, weak return flow may allow for a few
storms, but overall, storm chances are looking fairly low.

CHJ/34

&&

.FIRE WEATHER...
Wetting precipitation will be widespread today through Thursday,
along with chilly temperatures and gusty winds area wide. The
ventilation will be mostly poor in central and eastern NM today and
Thursday.

The upper closed low near the Four Corners region is the culprit for
our drastic change in the weather. The low will wobble around
through Thursday then finally lift northeast away from NM Friday,
with high pressure replacing the low. Friday will begin a drier and
warmer trend that will continue through the weekend, with highs close
to normal on Sunday. We will not dry out completely as isolated
showers and storms will likely fire on the western and central
mountains each day next week. High pressure will move to our
northeast next week while a trough of low pressure tries to develop
south of the high. The next storm system could impact NM later next
week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM MDT this evening for the following
zones... NMZ210-213-227.

Winter Weather Advisory until 6 PM MDT this evening for the
following zones... NMZ211-214>216.

&&

31
Hazardous weather outlook, Sep 9, 3:26 AM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
326 AM MDT Wed Sep 9 2020

NMZ201>241-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
326 AM MDT Wed Sep 9 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Record cold maximum temperatures are in store for much of the area
today, and another round of record low temperatures are possible
tonight. Meanwhile, periods of precipitation will affect much of
northern and central New Mexico. Snow will persist across the
northern mountains, though any snow at lower elevations will switch
over to rain this afternoon. Low visibility is likely in snowfall.
East canyon winds will persist through the day in Albuquerque, though
may re-strengthen this evening with gusts over 50 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Precipitation will continue on Thursday across New Mexico before
diminishing Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain and snow amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Sep 9, 9:34 AM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
934 AM MDT WED SEP 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 8 ESE ALBUQUERQUE       35.08N 106.50W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            TREE DOWNED AT CITY VIEW PARK NEAR TRAMWAY AND COPPER.

0400 PM     NON-TSTM WND DMG 3 SW ALBUQUERQUE        35.09N 106.66W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            ROOF DAMAGE TO COURTHOUSE NEAR LOMAS AND 5TH. LOMAS
            CLOSED AT COURTHOUSE.

0514 PM     NON-TSTM WND GST 4 NNW TAOS              36.44N 105.60W
09/08/2020  M63 MPH          TAOS               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202001443
EVENT NUMBER ABQ202001444
EVENT NUMBER ABQ202001445

AGC
Local storm report, Sep 9, 10:24 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1024 AM MDT WED SEP 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 6 ESE ALBUQUERQUE       35.08N 106.53W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            ROOF DAMAGE TO A HOME NEAR EUBANK AND I-40.

&&

EVENT NUMBER ABQ202001474

AGC
Local storm report, Sep 9, 11:39 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 AM MDT WED SEP 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 4 ESE ALBUQUERQUE       35.10N 106.57W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            WOODEN AND CONCRETE FENCE KNOCKED OVER AT RESIDENCE
            NEAR LOUISIANA AND I-40.

&&

EVENT NUMBER ABQ202001476

AGC
Local storm report, Sep 9, 11:44 AM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1144 AM MDT WED SEP 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 3 SE ALBUQUERQUE        35.09N 106.59W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            DOWNED TREE ON THE UNIVERSITY OF NEW MEXICO CAMPUS.

&&

EVENT NUMBER ABQ202001477

AGC
Local storm report, Sep 9, 11:51 AM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 AM MDT WED SEP 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 4 ESE ALBUQUERQUE       35.10N 106.57W
09/08/2020                   BERNALILLO         NM   SOCIAL MEDIA

            DOWNED TREE AT HAWTHORNE ELEMENTARY SCHOOL NEAR WYOMING
            AND CENTRAL.

&&

EVENT NUMBER ABQ202001478

AGC

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:28 PM MDTSpecial Weather StatementABQCatron32 min

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.